Death Is Inevitable, How Nurses Can Help


 
6.8k
Shares
 

By Laura Fitzgerald, ASRN Staff Writer

There is a time for every human being to pass from this life.  These events may be expected or traumatic in nature.  No matter the circumstances, odds are that at some point in your nursing career you will be faced with a patient who is preparing to die under your care.  Whether it’s your first time or 121st time, knowing what to expect and what you can do, can help turn a somewhat uncomfortable situation into some of the most powerful care giving experiences of your career. 

Timing is difficult to predict and each situation is unique, making it almost impossible for anyone to prepare for the exact time of a forthcoming death.  It is, however, possible to tell when this time is drawing near. Often, sharing your observations about what is happening and helping grieving family and friends understand the dying process can help ease a stressful process. 

Imminent death is defined by physical signs and symptoms that indicate that death will most likely occur within hours or days.  The patient shows signs of profound weakness, requiring as much as complete care.  They appear gaunt and pale, cyanotic to deep purple in the extremities.  The patient is cool to the touch and may complain that his legs or feet are numb or completely missing. He or she lacks interest in food or drink, with difficulty swallowing even their own secretions.  Blood pressure may drop 20 to 30 points below the patient’s normal range, or fall below 70/50.

Changes in breathing patterns are also common, including: continuous mouth breathing, dyspnea which changes to an easier, shallow respiration with decreased oxygen concentration, increasing periods of apnea, other abnormal breathing patterns and the “death rattle” (gurgling or gravely sounds in the back of the throat from excess secretions).  This sound is sometimes interpreted as the sound of choking and misidentified by family as the cause of death.  Anticholinergic agents (scopolamine, hyoscine, hydrobromide, atropine) have antisecretory properties and should be given at the first sign of moisture.  They can stop further fluid build up but can not dry up secretions already present.  Fluids present in the mouth may be removed with suction or oral care.

There may be a transient improvement in comfort, pain experiences and mental status, but the overall state is one varying in agitation, restlessness, delirium and confusion, increased pain, profound sleepiness with a reduction in awareness, difficulty concentrating and disorientation to time and place.  The patient may appear to have a different or foreign personality to family and friends.  They may also be aware of their changing health status and declare that they are about to die.

A semi-comatose or fully comatose state may become present.  It will be difficult to arouse the patient, if at all.  Even in an awake state, they lack the ability to respond appropriately or even speak.  The patient may begin to hold their body in a rigid unchanging position.  Pupils become fixed and dilated.

The patient may also experience both urinary and bowel incontinence even when it was not previously present.  In addition, urine output will begin to decrease and change in color- particularly toward shades of red or brown.  Third-spaced fluids may be reabsorbed, decreasing the amount of swelling present.

During this time it is important to continue to treat the patient for comfort.  Even when the patient has slipped into unconsciousness it is universally acknowledged that pain will continue.  Research has proven that controlling pain with medication does not shorten or extend the life span.  Judicious use of pain medication can not hasten the patient’s death.  Opioids, particularly methadone, are among the most common medications used.   Respiratory depression resulting from the use of opioids is only a concern when the patient is first introduced to the opioid, which is generally before the time of imminent death.  This problem is quickly overcome as the body becomes used to the presence of the opioid. Careful assessments for verbal and nonverbal indications of pain should be continued and treated appropriately.

Use, and encourage the friends and family to continue to use, touch and verbal communication with the patient even if it does not seem that they are aware.  Even the dying patient has the right to informed and considerate care.  Your example of respect and gentle care for the dying patient will help the family and friend begin their own grieving process appropriately.


 
6.8k
Shares
 

Articles in this issue:

Masthead

  • Masthead

    Editor-in Chief:
    Kirsten Nicole

    Editorial Staff:
    Kirsten Nicole
    Stan Kenyon
    Robyn Bowman
    Kimberly McNabb
    Lisa Gordon
    Stephanie Robinson

    Contributors:
    Kirsten Nicole
    Stan Kenyon
    Liz Di Bernardo
    Cris Lobato
    Elisa Howard
    Susan Cramer

Leave a Comment

Please keep in mind that all comments are moderated. Please do not use a spam keyword or a domain as your name, or else it will be deleted. Let's have a personal and meaningful conversation instead. Thanks for your comments!

Image Captcha